The Battle Continues
I have to wonder why this battle has to continue? Why do we have to fight so hard to get the proper care when we are ill?
So, here we are again trying to protect and save another one of our children from the abusive deadly effects of Psychotropic Drugs.
Just recently, our 24-year-old daughter went to see a Gastroenterologist for some ongoing stomach issues. Now mind you, we are very used to going to see Doctors together as she had Leukemia when she was just 2 years old. She has always wanted her Mom to go with to any Doctor’s appointment, even as she has become an adult. So I went with her to several appointments and then the time I didn’t go was when things went awry.
At this appointment her Doctor said that all the testing they did on her didn’t show any problems but he was going to give her two medications to see if they would help her stomach. The first medication was an acid blocker and the second would probly make her sleepy. He said not to worry, that this sleepy reaction to the medication would go away in about two weeks. Nothing else. No discussion. No Informed Consent!
WHAT IS INFORMED CONSENT ? No health or disability service can be provided to a consumer without his or her informed consent. The right to make an informed choice and give informed consent is fundamental to individual autonomy, and provides the concept of respect for the intrinsic value and uniqueness of each individual, with RIGHTS.
Our daughter then has the two medications filled at our local pharmacy and picks them up right before coming to our home to have supper and to catch up on some TV shows her and I like to watch together. She shows me her new medications and to our surprise one was an antidepressant called Nortriptyline! She had absolutely no idea that one of the medications was an antidepressant. She knows what could happen and did happen to her brother! Her brother is dead because of antidepressants and their horrible side effects! How dare this Doctor blatantly deceive my child!
I didn’t go to the appointment this time, and I feel abused by this doctor too! It’s like he was trying to slip something by on me too. She has one finale test in just a few days, and believe me, we both will be getting some answers by having a Doctor-Patient Discussion. This Discussion should have happened before prescribing an antidepressant for stomach problems. How can doctors believe they know what is best for their patients with out giving the patient enough information to make an informed choice? I am so glad that I caught this before she took that antidepressant, or maybe we received divine intervention? Whatever the case, my daughter told me that she would have thought nothing of taking both those medications, again, thinking that they were to help with her stomach problem!!! And…to top it off…the Pharmacy didn’t label it as an antidepressant! There were NO package inserts!! Guess who else is getting an earful?
After the recent lose of our son to these dangerous and deadly drugs, I don’t ever want to go through something like that again, yet this incident brought it all back. I am going to do everything I can do to NOT have it happen to another one of my children. Hopefully my words and actions will help someone else too.
My daughter and I talked with the “No Informed Consent” Doctor at her next appointment. My daughter asked him WHY he prescribed an antidepressant that has a Black Box Warning for her. He told her he didn’t give it to her for depression, he gave it to her for Pain. Then he said that he prescribed it at a low dose. Like that is SO much better than triple the dose he said he would have prescribed for depression! I brought up serotonin and suicidal idealization, and he said it wasn’t an SSRI. I said that I knew that it still could cause some very bad adverse reactions, especially in her age group and that is why it is so important to have someone watch for these adverse, if not fatal, reactions to this kind of drug. I said that if you would have had a discussion with her she could have told you that her brother had one of those adverse reactions to an antidepressant. That was DEATH!
It is very interesting that the doctor became defensive about his use of this drug, instead of just admitting that he acted in breach of our daughters’ rights.
Interesting, further, that he emphasized LOW DOSE and NOT AN SSRI. So he was somewhat informed of the dangers of using this class of drugs – but then paternistically over-rode her autonomy and prescribed it anyway … without
any consent from our daughter.
How can a drug differentiate between depression and pain? How can it say, Oops, I’m being used at a low dose for pain, not for depression and this person is 24 years old, so she should be close to the age where she won’t kill herself or harm someone else. Or, because I’m being used for pain, she won’t have adverse reactions like, Mood or behavior changes, anxiety, restlessness, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself! Some young people have thoughts about suicide when first taking an antidepressant. Your doctor will need to check your progress at regular visits while you are using Nortriptyline. Your family or other caregivers should also be alert to changes in your mood or symptoms! This is why I felt abused by this doctor for not informing his patient or her family that he was prescribing an antidepressant!
How about some more adverse reactions to NORTRIPTYLINE?
- Abdominal or stomach pain
- Abdominal or stomach cramps
- bigger, dilated, or enlarged pupils (black part of the eye)
- black, tarry stools
- black tongue
- bleeding and bruising
- bleeding gums
- blood in the urine or stools
- blurred vision
- burning, crawling, itching, numbness, prickling, “pins and needles”, or tingling feelings
- chest pain or discomfort
- clay-colored stools
- cold sweats
- confusion about identity, place, and time false beliefs that cannot be changed by facts
- continuing ringing or buzzing or other unexplained noise in the ears
- cool, pale skin
- cough or hoarseness
- dark urine
- decreased interest in sexual ability or desire
- decrease in the frequency of urination
- decreased urine output or volume
- difficulty in passing urine (dribbling)
- difficulty having a bowel movement (stool)
- difficulty in speaking
- dizziness, faintness, or lightheadedness when getting up suddenly from a lying or sitting position
- double vision
- dry mouth
- enlargement of the breast
- fast, pounding, or irregular heartbeat or pulse
- feeling of warmth
- feeling, seeing, or hearing things that are not there
- feeling that others are watching you or controlling your behavior
- feeling that others can hear your thoughts
- fever with or without chills
- flushed, dry skin
- fruit-like breath odor
- general feeling of tiredness or weakness
- hair loss or thinning of the hair
- hearing loss
- hives or welts
- inability to have or keep an erection
- inability to move the arms, legs, or facial muscles
- inability to speak
- increase in sexual ability or desire
- increased hunger
- increased need to urinate
- increased sensitivity of the eyes to sunlight
- increased thirst
- increased urination
- lack of coordination
- loss of appetite
- loss of balance control
- loss of sexual ability or desire
- lower back or side pain
- mood or mental changes
- muscle spasm or jerking of all extremities
- muscle trembling, jerking, or stiffness
- muscle twitching
- pain or discomfort in the arms, jaw, back, or neck
- pain or discomfort in the chest, upper stomach, or throat
- painful or difficult urination
- passing urine more often
- peculiar taste
- pinpoint red or purple spots on the skin
- pounding in the ears
- rapid weight gain
- redness of the face, neck, arms, and occasionally, upper chest
- severe sunburn
- shakiness and unsteady walk
- shortness of breath
- shuffling walk
- slow speech
- slurred speech
- small red or purple spots on the skin
- sore throat
- sores, ulcers, or white spots on the lips or in the mouth
- stiffness of the limbs
- sudden loss of consciousness
- swelling of the breasts or breast soreness in both females and males
- swelling of the face, ankles, legs, or hands
- swelling or inflammation of the mouth
- swelling of the testicles
- swollen glands
- swollen, painful, or tender lymph glands on side of face or neck
- talking, feeling, and acting with excitement
- trouble in holding or releasing urine
- trouble sleeping
- twisting movements of the body uncontrolled movements, especially of the face, neck, and back
- unable to sleep
- unpleasant breath odor
- unsteadiness, awkwardness, trembling, or other problems with muscle control or coordination
- unusual behavior
- unusual bleeding or bruising
- unusual tiredness or weakness
- vision changes
- vomiting of blood
- weakness in the arms, hands, legs, or feet
- weight gain or loss
- yellow eyes or skin
The reality of Doctors prescribing medications without informing their patients of the pros and cons of their treatments is NOT good medicine! What is most frightening to me is that there are medical professionals who imagine they’re in a position to determine when and how what parts of the truth is communicated…and to whom. There are those who imagine they have the ability to determine who is fit for the facts and who is not fit for the facts…” AND THIS CAN APPLY TO BOTH THE PATIENT AND FAMILY MEMBERS WHO ARE TRYING TO SUPPORT THEIR LOVED FAMILY MEMBER. We all have a right to get the best health care we possibly can and that means giving the patient information that is understandable to them. Informed consent to these treatments is on my list of good health care!